Background and aims Atropine is commonly used in the treatment of bradyarrhythmia. After atropine usage changes of autonomic balances on heart may result in ventricular and atrial tachyarrhythmia. Here, we report a case of sustained atrial fibrillation induced by atropine with hemodynamic deterioration and subsequent recovery to normal hemodynamic status with treatment.
Methods Bradycardia may occur due to various reasons during cesarean section. Exteriorization of uterus is one of the reasons with atropine commonly used as a treatment. We report a case of a 27-year-old female with no known history of any underlying disease scheduled for lower segment cesarean section, who developed bradycardia with hypotension on exteriorization of uterus, which on giving atropine developed atrial fibrillation with hypotension, which did not revert on interiorization of uterus and continued after surgery despite ongoing treatment. Patient reverted to sinus rhythm with amiodarone infusion (intraoperatively and postoperatively) and ibutilide infusion (postoperatively). The imbalance caused by atropine in sympathovagal activity may predispose to arrhythmia in some patients. Therefore prudent use of atropine should be accompanied by close monitoring. Arrhythmia arising due to use of atropine is a rare event to be reported in an otherwise healthy parturient.
Results Patient was managed successfully.
Conclusions Anaesthesiologists should be vigilant at the time of exteriorization of uterus during LSCS as this practice can lead to bradycardia in susceptible individuals due to vasovagal phenomenon and also at the time of administration of atropine while treating bradycardia as it can also be a cause of atrial or ventricular arrhythmias as in our case.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.